Heparin-induced Thrombocytopenia in Pediatrics Following Cardiopulmonary Bypass.J Coll Physicians Surg Pak 2019; 29(10):986-992JC
Heparin-induced thrombocytopenia (HIT) is an immune-mediated response to heparin administration. HIT following cardiopulmonary bypass (CPB) procedures has not been clearly delineated in pediatric populations. By comprehensive retrieval of the pertinent literature published since 2000, 19 reports were collected with 33 pediatric patients recruited into this study. A female predominance was noted in this patient setting. HIT occurred after a mean heparin exposure of 2.8 times. Pediatric HIT following CPB showed different features from that with no CPB, by a longer span on postoperative day 1-16, and a significant negative correlation between the platelet count and time of occurrence of thrombocytopenia on postoperative day 1-8. The thrombus formation developed on postoperative day 13. Heparin discontinuation and use of coganulant substitute are the important treatments of choice. In HIT patients, continued heparin use may cause patient death or recurrence of HIT. HIT-related thrombosis was present in 69.6% of the patients with similar incidence rates of arterial and venous thrombosis; and the thrombosis could be managed by medical, surgical or device explant methods. The direct thrombin inhibitors lepirudin, argatroban and bivalirudin as well as the factor Xa inhibitor danaparoid can be used safely in most of the pediatric patients. The event-free survival rate of this patient setting was 69.7%.